JOURNAL ARTICLE

Salicylate-induced pulmonary edema: clinical characteristics in children

C J Fisher, T E Albertson, G E Foulke
American Journal of Emergency Medicine 1985, 3 (1): 33-7
3970751
A five-year retrospective study of pediatric salicylate intoxications (serum level greater than 300 micrograms/ml) revealed that 2/20 patients developed salicylate induced pulmonary edema. These patients had significantly higher initial anion gaps (P less than 0.02) and serum salicylate determinations (P less than 0.001) and tended to be younger with lower initial serum potassium and arterial carbon dioxide measurements. Both patients in the salicylate-induced pulmonary edema group died, whereas none in the non-pulmonary edema group died. Unlike other reports, these data suggest that pulmonary edema is not rare in severe pediatric salicylate ingestion and correlates with high serum salicylate levels and anion gaps. Early, aggressive detoxification, supportive therapy, and hemodynamic monitoring would appear to be indicated in these patients.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
3970751
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"